Kansas, 2012Tornadoes and Flood in Kansas, March 28 to 29, 2012
March 28 to 29, 2012 · NWS ICT · 9 events in 1 county or zone
The main thunderstorm of the night was a massive supercell that sat nearly stationary over northeastern Greenwood county for nearly three hours. A significant number of hail reports were noted in and around the town of Madison.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The main thunderstorm of the night was a massive supercell that sat nearly stationary over northeastern Greenwood county for nearly three hours. A significant number of hail reports were noted in and around the town of Madison. Nearly half the homes in town were damaged, along with numerous cars and windshields. A few brief tornado touchdowns also occurred southeast of Madison.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 28, 2:08 PM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Mar 28, 2:08 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT WED MAR 28 2012
.DISCUSSION...
THE PRIMARY FOCUS CONTINUES TO BE PERIODIC THUNDERSTORM CHANCES
THROUGH THE WEEK.
A BROAD MID/UPPER RIDGE WAS COVERING MUCH OF THE CENTRAL AND SOUTHERN
CONUS WHILE A SUBTLE SHORTWAVE TROUGH WAS MOVING OVER SOUTHERN
KANSAS EARLY THIS AFTERNOON. THE WARM FRONT HAS BECOME DIFFUSE
MOST EVIDENT IN THE TD SPREADS LOCATED NEAR I-70 EARLY THIS
AFTERNOON. STRONG CINH IS EXPECTED TO PRECLUDE MORE WIDESPREAD
THUNDERSTORM DEVELOPMENT FURTHER SOUTH ALONG THE DRY LINE THIS
AFTERNOON/EARLY EVENING BUT MAINTAINED HIGHER POPS ALONG AND NORTH
OF THE DIFFUSE WARM FRONT BORDERING TOP CWA THIS EVENING/TONIGHT AS
STRONGER 305K ISENTROPIC UPGLIDE BECOMES JUXTAPOSED ALONG THE NOSE
OF THE LLJ. THE LATEST HRRR KEEPS THE MAIN AREA OF CONVECTION WELL
NORTH OF THE FORECAST AREA...BUT MAINTAINED MID POPS ACROSS MUCH OF
CENTRAL KANSAS WHERE THE ACTIVITY MAY DEVELOP BEFORE SHIFTING
EASTWARD OUT OF THE AREA AFTER 09-11Z OR EARLIER. ANY STORMS THAT
DEVELOP THROUGH TONIGHT MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.
THU-SUN...ABOVE NORMAL TEMPERATURES ARE ANTICIPATED THROUGH THE
PERIOD WITH ANOTHER OPPORTUNITY FOR DEEP MOIST CONVECTION LATE
THURSDAY AFTERNOON/THURSDAY NIGHT AS A SHORT WAVE TROUGH TRANSLATES
RAPIDLY EAST OVER THE AREA. THE NAM IS MUCH MORE PROGRESSIVE WITH
THE SFC TROUGH AXIS AND TRENDED POPS FURTHER EAST COMPARED TO THE
PREVIOUS FORECAST KEEPING THE HIGHEST PROBABILITIES ALONG/EAST OF
THE KANSAS TURNPIKE. SHORTWAVE RIDGING IS PROGGED TO RETURN TO THE
CENTRAL PLAINS FRI-SAT LEADING TO FAIR WEATHER AND CONTINUED ABOVE
NORMAL TEMPERATURES. TRENDED HIGHS ON FRI-SUN SLIGHTLY HIGHER WITH
READINGS CLIMBING INTO THE LOW-MID 80S SAT-SUN.
MON-WED...ANOTHER MORE ROBUST MID/UPPER TROUGH WILL RACE EASTWARD
ACROSS THE CENTRAL PLAINS LATE SUNDAY INTO MONDAY BRINGING A RETURN
TO SEASONABLE TEMPERATURES IN THE 60S INTO THE BEGINNING OF NEXT
WEEK. PRECIPITATION CHANCES CONTINUE TO LOOK SLIM GIVIN THE
PROGRESSIVE NATURE OF THE MID/UPPER TROUGH WITH A RETURN TO ABOVE
NORMAL TEMPERATURES TOWARD THE MIDDLE OF THE WEEK.
&&
.FIRE WEATHER...
A TROUGH OF LOW PRESSURE WILL DEVELOP ACROSS CENTRAL KANSAS ON
THURSDAY WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE
ALONG AND EAST OF THIS TROUGH. FURTHER WEST...LOW RELATIVE
HUMIDITIES MAY COMBINE WITH GUSTY SOUTHWEST WINDS CREATING NEAR
CRITICAL FIRE WEATHER CONDITIONS AT TIMES DURING THE AFTERNOON HOURS
ON THURSDAY. GUSTY SOUTHWEST WINDS WILL RETURN LATE IN THE WEEKEND
AHEAD OF A STRONG STORM SYSTEM MOVING OVER THE ROCKIES. GUSTY NORTHWEST
WINDS WILL FOLLOW THE PASSAGE OF A COLD FRONT LATE SUNDAY
NIGHT/EARLY MONDAY WITH A RETURN TO MORE SEASONABLE TEMPERATURES FOR
THE BEGINNING OF NEXT WEEK.
&&
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AN AREA OF STRATUS/MVFR CIGS MIGRATED INTO CENTRAL KANSAS AT
MIDDAY AND WILL GRADUALLY LIFT/DISSIPATE INTO MID-AFTERNOON.
ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED TO DEVELOP
BY EARLY THIS EVENING ALONG A WARM FRONT...FROM CENTRAL KANSAS
INTO THE FLINT HILLS. THIS ACTIVITY SHOULD THEN MOVE OR DEVELOP
EAST AND SOUTHEAST INTO FAR EASTERN KANSAS TONIGHT. SURFACE LOW
PRESSURE WILL CONTINUE TO HANG OUT ACROSS CENTRAL KANSAS INTO
THURSDAY MORNING...WITH A PERIOD OF LOW CIGS/MVFR EXPECTED ACROSS
CENTRAL KANSAS.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 61 85 56 79 / 30 30 20 10
HUTCHINSON 60 83 54 78 / 30 20 20 10
NEWTON 60 82 57 78 / 30 20 20 10
ELDORADO 61 84 59 79 / 30 30 30 10
WINFIELD-KWLD 62 85 58 81 / 20 20 40 10
RUSSELL 55 80 49 79 / 20 20 20 10
GREAT BEND 58 81 51 78 / 20 20 20 10
SALINA 59 83 54 80 / 30 20 20 10
MCPHERSON 61 82 54 79 / 30 20 20 10
COFFEYVILLE 63 85 59 81 / 30 20 60 20
CHANUTE 61 84 59 81 / 50 20 60 10
IOLA 61 83 59 81 / 50 20 60 10
PARSONS-KPPF 62 85 59 80 / 30 20 60 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 28, 3:45 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
445 PM CDT WED MAR 28 2012
KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
445 PM CDT WED MAR 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS
PORTIONS OF CENTRAL AND SOUTHEAST KANSAS...GENERALLY NORTH AND
EAST OF A LINE FROM RUSSELL TO PARSONS. ANY STORM THAT DEVELOPS
WILL HAVE A CHANCE TO BECOME SEVERE WITH THE STRONGEST STORMS
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS TO 60
MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY AFTERNOON
AND THURSDAY NIGHT FOR LOCATIONS GENERALLY ALONG AND EAST OF THE
KANSAS TURNPIKE.
A FAST MOVING STORM SYSTEM WILL BRING ADDITIONAL CHANCES FOR
THUNDERSTORMS SUNDAY NIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STRONG STORMS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR LOCATIONS
GENERALLY NORTH OF A LINE FROM RUSSELL TO CHANUTE.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Mar 28, 5:05 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT WED MAR 28 2012
KSZ070-282345-
GREENWOOD-
605 PM CDT WED MAR 28 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...
AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF HAMILTON...OR 9 MILES NORTH OF
EUREKA...AND MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3817 9617 3817 9597 3797 9596 3784 9631
3798 9645
TIME...MOT...LOC 2305Z 232DEG 20KT 3796 9629
SMITHLocal storm report, Mar 28, 5:57 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 3 N MADISON 38.18N 96.14W
03/28/2012 M0.88 INCH LYON KS LAW ENFORCEMENT
&&
EPSEvent by event
6 hail, 2 tornado, 1 flood. Local standard time, as filed.
Hail, Greenwood
- When
- March 28, 5:58 PM CST to 6:15 PM CST
- Where
- Greenwood County, 0.54 mi NW of Madison
- Measured
- 3 in hail
- Property damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 38.136, -96.136
Hail stone diameters ranged from golfball size to just over three-inches in Madison. Widespread roof and car damage likely occurred. This was the first (and largest) round of large hail to hit Madison within a two-hour period. Property damage amounts are rough estimates.
Hail, Greenwood
- When
- March 28, 7:00 PM CST
- Where
- Greenwood County, 3.21 mi NNW of Hilltop
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.090, -96.080
Tornado, Greenwood
- When
- March 28, 7:37 PM CST to 7:38 PM CST
- Where
- Greenwood County, 3.45 mi S of Madison to 3.35 mi S of Madison
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.080, -96.130
Very brief tornado touchdown in an open field.
Hail, Greenwood
- When
- March 28, 7:47 PM CST
- Where
- Greenwood County, 0.54 mi W of Madison
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.130, -96.140
Hail, Greenwood
- When
- March 28, 7:57 PM CST to 8:11 PM CST
- Where
- Greenwood County, 1.63 mi E of Madison
- Measured
- 4.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.130, -96.100
Hail stone diameters ranged from golfball to tennis ball size, with a few up to softball size.
Hail, Greenwood
- When
- March 28, 8:15 PM CST
- Where
- Greenwood County, 3.27 mi NNE of Hilltop
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.095, -96.033
Tornado, Greenwood
- When
- March 28, 8:17 PM CST to 8:19 PM CST
- Where
- Greenwood County, 3.74 mi ESE of Madison to 3.96 mi ESE of Madison
- Rating
- EF0
- Path length
- 0.26 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.107, -96.068
Brief tornado touchdown in open country. The tornado was fairly stationary and did not cause any damage.
Hail, Greenwood
- When
- March 28, 9:03 PM CST
- Where
- Greenwood County, 0.54 mi W of Madison
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.130, -96.140
Flood, Greenwood
- When
- March 28, 9:04 PM CST to March 29, 5:00 AM CST
- Where
- Greenwood County, 1 mi ENE of Madison to 0.96 mi ENE of Madison
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.136, -96.113
Very heavy rainfall of up to four inches over a three-hour period produced high water across Highway 58 about one mile east of Madison. Property or crop damage amounts, if any, are unknown.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Idaho, March 28 to 31, 2012$1.8 million · 17 events
- Tornado and Flash Flooding in Kansas, March 28, 2012EF0 · 63 events
- Hail in West Virginia, March 28, 2012$55,000 · 2 in hail · 17 events
- Hail and Damaging Winds in Kentucky, March 28, 2012$55,000 · 1.25 in hail · 8 events
- Rip Currents in Florida, March 28, 20125 injured · 3 events
- Hail in Nebraska, March 28, 2012$60,000 · 1 in hail · 2 events
- Hail in Pennsylvania, March 28, 20121 in hail · 34 events
- Damaging Wind in West Virginia, March 28, 2012$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Virginia, March 28, 2012$18,000 · 1 in hail · 7 events
- Flash Flood in Texas, March 28, 2012$20,000 · 1 event
- Flash Flood and Damaging Winds in Texas, March 28 to 29, 2012$15,000 · 53 kt wind · 5 events
- Hail in Kentucky, March 28, 20121 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368974, 368980, 368505, 368981, 368983, 368984, 368506, 368985, 370119.